Utah, 2022

Drought in Utah, December 1 to 31, 2022

December 1 to 31, 2022 · NWS GJT · 3 events in 3 counties and zones

An unsettled weather pattern persisted during much of the month of December. This resulted in above normal precipitation for portions of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An unsettled weather pattern persisted during much of the month of December. This resulted in above normal precipitation for portions of eastern Utah. This allowed the drought conditions to improve in some areas. Elsewhere, conditions remained relatively unchanged through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 10:24 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Nov 30, 10:24 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1024 PM MST Wed Nov 30 2022

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM MST Wed Nov 30 2022

Current satellite imagery depicts a closed low rotating off the
PacNW coast this afternoon. A warm and dry period will soon shift
back to winter mode as this system dives southeast, and moves inland
within the next 24-48 hours. Upper level winds are starting to tilt
back to the southwest, ahead of this system, which has contributed
to mostly clear skies and warm air advection. As a result, afternoon
temperatures have climbed above max readings from yesterday. Benign
weather continues through this evening, however, the advancing
low will intensify winds aloft as pressure gradients are squeezed
across the western CONUS. Warm air advection maximizes under this
regime, as pre frontal conditions engulf eastern Utah and western
Colorado. As temperatures rise, so will winds. 700 mb streamlines
are progged to reach 40 to 50 kts directly over the forecast area
tomorrow, and when suppled with a well mixed environment, will
certainly make for gusty conditions at the surface by mid
afternoon.

The PacNW low opens into a wave as it shifts inland Thursday evening
with the belly of the trough swinging in across Northern California.
A thick plume of Pacific moisture carried inland along the leading
edge of the trough will be slamming into the Sierra Nevada's at this
point, replenishing California's ranges with cement snow. However,
as the system continues its easterly trajectory, remaining
moisture will stream across the rest of the Intermountain West
feeding the Wasatch Range and then, whatever is left, will be rung
out across the Divide. The leading edge of this remnant moisture
is progged to reach eastern Utah (Uintas) late Friday evening, and
shift east into western Colorado ranges by midnight. Widespread
precipitation is likely with the frontal passage, as well as
aggressive southwesterly winds ahead and along the surface
boundary. Snow rates maximize along the frontal boundary, which is
expected during morning commute Friday for the northern and
central zones. Snow totals may not be overly impressive below 9000
ft but confidence is high that winds, and thus, blowing snow may
amplify impacts. For that reason, we have decided to add a Winter
Weather Watch with this afternoon's forecast package, in
coordination with neighboring offices, to preemptively express the
approaching windy-wintery-mix.

The San Juans dive into the action shortly after sunrise Friday
with a shorter window into Friday afternoon. High snow totals are
not favored across the southern ranges at this time, however,
accumulations hover around Advisory level with whipping winds.
Again, the combination of snow and wind by the end of the week
should be considered when making travel and recreational plans, as
road conditions and windchill may plummet. The storm exits the
region by Friday afternoon, leaving eastern Utah and western
Colorado under a cold airmass in its wake. Temperatures dive 5 to
10 degrees cooler on Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 315 PM MST Wed Nov 30 2022

Any lingering snow showers across the Continental Divide will taper
off Friday evening and give way to quiet weather overnight.
Attention then turns to the next Pacific storm / closed low that is
progged to make landfall over northern California and the Pacific
Northwest Saturday into Sunday. Ahead of this system, warm advection
and orographic lift within deep southwest flow across the Four
Corners will likely lead to the development of light, periodic, and
isolated to scattered snow showers over the higher terrain of
western Colorado both days of the weekend. Snowfall amounts from
these snow showers won't add up to much... with perhaps a couple
inches here and there over the highest peaks... but will add to the
winterlike feel for the first weekend of December. Outside of the
mountains, expect mainly dry weather with more clouds than sun and
temperatures hovering near seasonal norms.

Forecast confidence erodes by late Sunday into Monday as model
solutions continue to struggle with the evolution of the closed low
over northern California and the Pacific Northwest. The latest 12Z
model runs continue the trend from overnight of shearing apart the
main low into an open wave and a series of shortwaves embedded in
fast quasi-zonal flow aloft as it treks across the western CONUS.
This differs quite a bit from the solutions seen just a day or two
ago. That being said, moisture fields are quite robust and may be
able to overcome the disjointed nature of the impulses that are in
play. Thus, currently slightly leaning towards an outcome that
features an uptick in precipitation Sunday night into Monday with
the potential for fairly widespread accumulating snows, especially
in the central and northern Colorado mountains. It's too early to
get into the finer details, but an advisory level event is at least
on the table. We'll continue to follow the trends over the next few
days and make any adjustments to the forecast as necessary. For now,
the blended solutions paint at least a respectable picture of what's
possible late this weekend into early next week.

After the storm passes Monday night into early Tuesday, the
remainder of the long term period likely turns colder and drier.
There are hints of another storm for the mid to late week period,
but that's looking way down the road and not worth getting into the
weeds over at this point. Temperatures will continue to run near or
below normal for this time of year.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1022 PM MST Wed Nov 30 2022

Other than some passing high clouds, VFR conditions will prevail
for the next 24 hours. High elevation TAF sites, including KHDN,
KASE, and KEGE, can expect southwesterly LLWS up to 40 knots
through the overnight and into tomorrow. Surface winds tonight
will be generally light and terrain driven, shifting to southwest
and increasing through the day tomorrow ahead of the next system.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Watch from late Thursday night through Friday
     afternoon for COZ004-009-010-012.

     Winter Storm Watch from Friday morning through Friday afternoon
     for COZ018-019.

UT...None.
&&

SHORT TERM...ERW
LONG TERM...MDM
AVIATION...TGJT
Hazardous weather outlook, Nov 30, 3:46 AM MST, 20 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
346 AM MST Wed Nov 30 2022

COZ001>014-017>023-UTZ022>025-027>029-011100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
346 AM MST Wed Nov 30 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another storm system is due to arrive later in the week and bring
another chance of accumulating snowfall, mainly for the mountains.
Unsettled weather continues through the coming weekend into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The status of the drought remained relatively unchanged through the month of December. Extreme (D3) drought persisted over the far western corner of the zone with severe (D2) conditions elsewhere through the end of the month. The severe drought did improve to the moderate (D1) category on the eastern border.

Drought, Tavaputs Plateau

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The status of the drought remained relatively unchanged through the month of December. Severe (D2) drought persisted across all but the far southwest corner of the zone where extreme (D3) conditions prevailed, though the severe area was trimmed back slightly on the eastern border.

Drought, Canyonlands / Natural Bridges

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought improved slightly through the month of December. The extreme (D3) drought over the far western tier of the zone prevailed while the severe (D2) drought continued elsewhere. However, the severe conditions did improve to the moderate (D1) category over the northeast corner by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062913, 1062914, 1062915.